Lariam

Part of the debate – in Westminster Hall at 4:13 pm on 27th October 2016.

Alert me about debates like this

Photo of Patrick Grady Patrick Grady Shadow SNP Spokesperson (International Development) 4:13 pm, 27th October 2016

It is a pleasure to serve under your chairmanship, Mr Rosindell. I shall be as brief as I can.

I have a couple of brief reflections of my own and from a constituent. I took Lariam prophylactically when I worked as a teacher in Malawi, and I certainly experienced what I later realised were its various side effects, including vivid dreams and a certain amount of paranoia. It was difficult to tell, though, because I had moved to a new context and was working in a stressful environment. It was not until some time afterwards that I started to realise that those side effects were the result of the Lariam kicking in. Mrs Moon was absolutely right to ask at the outset how much more difficult it must be for troops and service personnel, who are put into extremely pressurised situations, to try to deal with the consequences and side effects of these medicines.

I have heard from several individuals who have taken Lariam as part of their service. My colleague Feargal Dalton, a councillor for part of my area who also happens to be the husband of my hon. Friend Carol Monaghan, was a serviceman who served on Trident submarines and elsewhere. He described similar side effects which, fortunately for him, did not last after he stopped taking it. The point he made was that the drugs were prescribed and had to be taken under orders. If someone was to stop taking them, even if they were having side effects and making the person ill, they could be subject to military discipline. Many service personnel were put in a very difficult situation.

I was contacted by a constituent who was given Lariam while he was in Kenya for six weeks in the mid-’90s. Twenty years later, he continues to suffer from severe headaches and migraines, which are attributed to side effects of the drug. He has been given no compensation. He has also been told that the side effects are actually the result of post-traumatic stress disorder, but he has not been given any compensation for that either. The problems he faces are making it difficult for him to access work and, when he does, to maintain steady work. He has been told that his condition is not severe enough for him to be admitted to a treatment centre, despite his having approached various different charities. I wrote to the Secretary of State for Defence on 21 September but have not yet had a reply. I hope this debate will help to speed up the process.

There is clearly consensus in this debate. Lord Dannatt, who was quoted earlier, said:

“It is extraordinary that the MoD continues with this policy given the mounting evidence as to the harmful effects of Lariam.”

The Government have a duty of care to those who, like my constituent, have served in the armed forces. I call on the Government to implement the recommendations in the report and to provide the support needed by my constituent and many like him.